need help???

iVillage Member
Registered: 04-19-2008
need help???
4
Mon, 09-08-2003 - 12:18am


My dd is 6 and is on Concerta 18mg, and the ONLY

thing it seems to do is make her not sleep!

She threw the MOTHER of all temper tantrums this

evening, screaming she hates me, hitting, scratching, and it was over

the TV being turned off!!!I told her"no more TV, it is bedtime"

and off we went!!! I swear the neighbors are going to call

the police she screams so loud!!!I just don't know how to

handle it anymore,

I am thinking about taking her to her Ped. tomorrow. But what

am i supposed to say?I am just so tired of the rages,

and uncontrollable behavior. BTW, she does NOT do this

stuff at other peoples houses, she is GREAT for sitters!

She waits to give me the pleasure of her temper!!

and i am sick of it.well, I guess this turned into

more of a vent , sorry about that. But ANY help would be appreciated.

I am DESPERATE!!! Does anyone else have a problem with MAJOR meltdowns?

I would do ANYTHING to help my dd, but i am at a total loss.

thanks E.

Avatar for keke0116
iVillage Member
Registered: 03-26-2003
In reply to: baykrismom
Mon, 09-08-2003 - 6:25am
Might she have ODD in addition to the ADHD? I wanted to give you the link to my website, but it's down right now. (Here's the link: http://pages.ivillage.com/keke0116/

Anyway:

ODD is a pattern of negativistic, hostile, and defiant behavior in a child or adolescent, lasting for at least six months, during which four (or more) of the following are present:

1 often loses temper

2 often argues with adults

3 often actively defies or refuses to comply with adults' request or rules

4 often deliberately annoys people

5 often blames others for his or her mistakes or misbehaviors

6 is often touchy or easily annoyed by others

7 is often angry and resentful

8 is often spiteful or vindictive

In addition, the following additional symptoms may be present:

9 misbehaves

10 swears or uses obscene language

11 has a low opinion of himself

IMPORTANT: Normal childhood attempts to defeat authority do NOT constitute full-blown oppositional states. The behaviors indicated above should occur at a rate and intensity far beyond that seen in the child's peers and should be of such magnitude that they create noticable difficulties in social, academic, and occupational functioning.

Children with this disorder show their negative and defiant behaviors by being persistently stubborn and resisting directions. They may be unwilling to compromise, give in, or negotiate with adults. They may deliberately or persistently test limits, ignore orders, argue, and fail to accept blame for misdeeds. Hostility is directed at adults or peers, and is shown by verbal aggression or deliberately annoying others.



It is not uncommon for ADHD kids to also have ODD symptoms. If the defiance has come about since she's been on Concerta, then it's probably a side effect of the meds. But, if it's been part of the problem all along, it may be ODD, and some behavior mods may be needed to help out.

Good luck.

Nancy

Nancy 

<?xml:namespace prefix = v ns = "urn:schemas-microsoft-com:vml" />
iVillage Member
Registered: 04-25-2003
In reply to: baykrismom
Mon, 09-08-2003 - 8:33am
Oh hon, I feel your pain. YES take her to the ped today and tell him/her what you told us here. It sounds like A: she's on the wrong med, B: that she may have something else going on (Nancy gave you great advice).

And know she blows on you because you're "safe". No matter what, you will always be there for her, you will always love her. She knows that. So you're the safety valve. I was for my son too.

If your ped is no help, ask to be referred out to a qualified child psychiatrist. They can manage these meds better sometimes. Hugs.

Ethy

Avatar for kathy_in_ga
iVillage Member
Registered: 03-26-2003
In reply to: baykrismom
Mon, 09-08-2003 - 8:53am
We had them. When my son was first put on meds, he was put on Ritalin. He raged horribly. We now know he can't take several ADHD meds, Ritalin & Dexadrene. He is currently taking Adderall XR & we don't have any of the melt downs, rages, or rebounds he had while taking ritalin. Concerta is a form of ritalin so we have never tried that med, because I can't live through THAT again.

There are several meds to try. IF this is a new behavior, starting when she started taking concerta, you can try a different med. IF she has had this behavior all along I would have her evaluated by a child psychiatrist to see if she is ODD or anything else that would be aggrivated by a stimulant. When I would call my son pediatrician & tell him what was going on with my son, he would sit on the phone and say "REAlly? WOW! Really?". He finally realized we needed more help than he could give & found us a child psych.

iVillage Member
Registered: 03-27-2003
In reply to: baykrismom
Tue, 09-09-2003 - 1:13pm
A couple of things - first, 18 mg is a fairly low dose. My son started on 18 mg and was increased to 36 mg about a year later, when he was not quite seven years old. Second - my doctor added Zoloft with the concerta and my son's rages have all but disappeared. He will still get angry occasionally, but he does not have uncontrollable rages. I really don't know how an anti-depressant accomplishes that, but when I stopped the Zoloft temporarily the rages returned. Sometimes kids need a combo of meds to work most effectively. And if the Concerta doesn't seem to cut it, there are others meds available. Different kids have different chemistries - some parents swear by Adderall - my kid can't use that at all. That is what is great about having different meds to choose from - it's not just Ritalin or suffer anymore.

I am going to ask my son's doctor to add Strattera to our meds today - the Concerta works great at school, but before it kicks in and after it wears off he is unbearably hyper. Not really nasty - just hyper. (Not exactly the way I want to start my day.) The psychologist suggested a cross-over period to wean him off the Concerta gradually while the Strattera is building up in his system. I'll see what the p-doc has to say about that suggestion but I am about at my wits' end trying to get him out the door in the morning.